Iowa, 2022

Heavy Snow in Iowa, March 6 to 7, 2022

March 6 to 7, 2022 · NWS ARX · 1 event in 1 county or zone

A storm system brought a round of heavy snow to a small portion of northeast Iowa from the evening of March 6th into the morning of the 7th. Snowfall amounts around 6 inches were common across Clayton County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A storm system brought a round of heavy snow to a small portion of northeast Iowa from the evening of March 6th into the morning of the 7th. Snowfall amounts around 6 inches were common across Clayton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 6, 5:42 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Mar 6, 5:42 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
542 PM CST Sun Mar 6 2022

...Update to aviation forecast discussion...

.SHORT TERM...(Tonight through Monday)
Issued at 227 PM CST Sun Mar 6 2022

A shortwave trough currently near the Four Corners region quickly
moves northeast late this afternoon, arriving in our area around
midnight. Positive vorticity advection and ageostrophy from the 300
mb right-jet entrance region provide an abundance of synoptic lift
early tomorrow morning. Additionally, a band of frontogenesis (06.18
RAP) will likely set up over the far southeast portion of the
forecast area during the same time period providing additional,
localized lift. As a result, a band of 1-5 inches of snow is likely,
especially in southwest Wisconsin and northeast Iowa.

Most deterministic and ensemble guidance is in good agreement, but
the NAM-driven models are a definite outlier. The main difference is
higher QPF in the NAM. If the NAM QPF is realized, snow amounts
could be higher. Regardless, there will be impacts to the morning
commute tomorrow morning. A Winter Weather Advisory from midnight
tonight until noon tomorrow has been issued for the areas with
higher expected snow totals.

.LONG TERM...(Monday night through Sunday)
Issued at 227 PM CST Sun Mar 6 2022

Sadly for those looking for spring to arrive, the evolution of a
mean upper trough into the nations midsection will spell more winter
at least into the following weekend. Well below normal temperatures
and a mid week system are main features.

After system exits early Monday, a few quiet days in the offing.
Fairly active pattern continues though with west to northwest flow
and at least one short wave passing through. At the very least this
could make for a breezy Tuesday.

As upper troughing deepens going into Thursday, will be watching
path of approaching stronger wave that could bring impactful weather
back to the region. Differences between medium range guidance seem
to grow with 06.12z runs. ECMWF would bring swath of snow across the
area with healthier QPF, but GFS is holding to a more southern track
and bypassing area altogether. Ensemble guidance also suggests a
lower confidence in solution this far out with wide range of
snowfall amounts. Will bear watching but the good news it looks like
it will be all snow instead of a mixed threat this time around.

Trough and associated colder air really sinks into the region
starting Friday. While initial look doesn't lead to records,
standard anomalies in that time frame suggest this could be a
possibility. Will likely be something to message after mid week
system.

Back to fairly quick warm air advection already by Sunday which
could bring some light snow and non-diurnal temperatures swings in a
more typical spring weather fluctuation.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 542 PM CST Sun Mar 6 2022

An upper level weather disturbance will track across Iowa into
southern Wisconsin overnight and into Monday morning. Snow is
forecast to spread across parts of Iowa and into Wisconsin and
could clip KLSE with light snow overnight. MVFR ceilings are forecast
through much of the period. A few breaks could work into KRST
this evening, otherwise looks for the clouds to persist until
later Monday afternoon. Northwest winds 8-16kts will persist
through the TAF period.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from midnight tonight to noon CST Monday
     for WIZ054-055-061.

MN...NONE.
IA...Winter Weather Advisory from midnight tonight to noon CST Monday
     for IAZ029-030.

&&

SHORT TERM...KAA
LONG TERM...Shea
AVIATION...Zapotocny
Hazardous weather outlook, Mar 6, 3:17 PM CST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
317 PM CST Sun Mar 6 2022

IAZ029-030-WIZ054-055-061-071200-
Fayette-Clayton-Crawford-Richland-Grant-
317 PM CST Sun Mar 6 2022

This Hazardous Weather Outlook is for parts of northeast
Iowa and southwest Wisconsin.

.DAY ONE...Tonight

1 to 4 inches of snow will fall across the area tonight. This
snow will likely impact the Monday morning commute. A Winter
Weather Advisory will go into effect overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Up to an inch of additional snow will fall Monday morning. This
snow will likely impact the Monday morning commute.

Additional accumulating snow is possible Wednesday night into
Thursday. It is too early to discern amounts at this time.

.SPOTTER INFORMATION STATEMENT...

Snow reports would be appreciated tonight and Monday morning.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-MNZ095-096-WIZ041>044-053-071200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fillmore-
Houston-La Crosse-Monroe-Juneau-Adams-Vernon-
317 PM CST Sun Mar 6 2022

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota and west central
Wisconsin.

.DAY ONE...Tonight

Light snow accumulations are possible overnight. Amounts could
reach an inch in some places. This could continue into the morning
commute.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Accumulating snow is possible Wednesday night into Thursday.
It is too early to discern amounts at this time.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

MNZ079-086>088-094-WIZ017-029-032>034-071200-
Wabasha-Dodge-Olmsted-Winona-Mower-Taylor-Clark-Buffalo-
Trempealeau-Jackson-
317 PM CST Sun Mar 6 2022

This Hazardous Weather Outlook is for portions of southeast
Minnesota...central Wisconsin into north central Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Accumulating snow is possible Wednesday night into Thursday.
It is too early to discern snow amounts at this time.

.SPOTTER INFORMATION STATEMENT...

No action is needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Local storm report, Mar 6, 4:34 PM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
434 PM CST SUN MAR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       AUSTIN                  43.67N 92.97W
03/06/2022  M0.91 INCH       MOWER              MN   PUBLIC

            DELAYED REPORT VIA SOCIAL MEDIA.

&&

CZ
Local storm report, Mar 6, 4:38 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
438 PM CST SUN MAR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       1 SE PRAIRIE DU CHIEN   43.04N 91.13W
03/06/2022  M1.43 INCH       CRAWFORD           WI   PUBLIC

            DELAYED REPORT VIA SOCIAL MEDIA.

&&

CZ
Local storm report, Mar 6, 4:43 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
443 PM CST SUN MAR 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       5 W RIPLINGER           44.83N 90.50W
03/06/2022  M1.64 INCH       CLARK              WI   CO-OP OBSERVER

            DELAYED REPORT VIA SOCIAL MEDIA.

&&

CZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Clayton

When
March 6, 7:20 PM CST to March 7, 8:40 AM CST
Where
Clayton forecast zone
Reported by
COOP Observer
Coordinates
42.845, -91.341 (the zone’s center; the record gives no point)

COOP and volunteer snow observers reported that around 6 inches of snow fell across Clayton County.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2022Every state in 2022This day in weather historyWarnings in Iowa, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010854.